Alabama, 2012

Drought in Alabama, December 1 to 31, 2012

December 1 to 31, 2012 · NWS TAE · 3 events in 3 counties and zones

D2 drought conditions were present across northeastern Coffee, northern Dale, and much of Henry county through December and into January. A small portion of eastern Henry category experienced D3 drought conditions.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

D2 drought conditions were present across northeastern Coffee, northern Dale, and much of Henry county through December and into January. A small portion of eastern Henry category experienced D3 drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Nov 30, 9:17 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Nov 30, 9:17 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
917 PM EST Fri Nov 30 2012

.NEAR TERM [Through Rest of Tonight]...
The large scale longwave pattern remains rather zonal marred
only by a trough just off and along West coast and shortwave trough
over Great Lakes. At surface, high from Canada down into Mid-Atlc to
off Carolina Coast with ridging SWWD across Gulf region and a weak
N-S trough just offshore of NE FL as indicated by NLY winds at
coast and ELY winds around 30-40 miles from coast. Locally, this
translates to continued near surface ENE flow strong inversion
around H8. Some indication that coastal trough will shift WWD.
This pattern does tend to favor bkn cu/stratus and with tight dew
point depressions and very light winds, fog development overnight.
24hr dew point comparison indicates they are running 2-4 degrees
wetter than same time yesterday. The best chance will be across
S/Cntrl GA and the ERN most counties of the Big Bend where
boundary layer decoupling and winds will be lightest. Will expand
fog grids there to 13z. Will also add patchy light fog across the
remainder of the area counties 10z-13z. All this reflected in
area 00Z RAOBS and model time heights. The ELY flow and scattered
areas of low clouds will also favor warmer temperatures overnight,
generally in the upper 40s to near 50

&&

.SHORT TERM [Saturday Through Monday]...
The fairly zonal 500 mb height field will gradually become more
amplified over the weekend, with deep layer ridging developing
over the Southeast by Sunday and Monday. The east-west oriented
surface ridge to our north and east will remain in place during
this time. The latest MOS and dynamical models are in good
agreement, forecasting fair weather and mild temperatures through
Monday. Lows will be around 50 (mid 50s beaches), and highs in the
mid 70s (near 70 beaches).

&&

.Aviation...
UPDATED 8 PM EST
VFR conditions will prevail for much of the TAF. The exception will
be at KABY and KVLD where a few hours of MVFR visibilities are
possible near dawn. Confidence is very low in this scenario panning
out, there is even an outside possibility of IFR visibilities in
these locations. Regardless, VFR conditions will return to all sites
shortly after sunrise.

&&

.MARINE...
Persistence will be the rule for this forecast with the east-west
oriented ridge to our north remaining through early next week. As
is often the case with this type of synoptic pattern, winds will
tend to increase overnight and become weaker during the afternoon
hours. In fact, winds may become light enough for a sea breeze
circulation to develop during the afternoons in Apalachee Bay.

&&

.FIRE WEATHER...
No concerns expected as easterly flow maintains sufficient low level
moisture to keep relative humidity levels about 45 to 50 percent
during the afternoon hours.

&&

.HYDROLOGY...
With no QPF to speak of for the next several days, river stages
will remain well below actions stage.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   50  75  49  76  50 /  0   0   0   0   0
Panama City   54  73  56  74  56 /  0   0   0   0   0
Dothan        50  74  51  74  51 /  0   0   0   0   0
Albany        50  73  49  74  50 /  0   0   0   0   0
Valdosta      50  73  51  75  52 /  0   0   0  10  10
Cross City    49  77  50  78  52 /  0   0   0  10  10
Apalachicola  53  71  57  71  57 /  0   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Block
SHORT TERM...Block
AVIATION...Harrigan
MARINE...Fournier/Block
HYDROLOGY...Fournier/Block
Hazardous weather outlook, Nov 30, 8:17 PM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
817 PM EST FRI NOV 30 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-020130-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
817 PM EST FRI NOV 30 2012 /717 PM CST FRI NOV 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. FAIR...
WARM...AND DRY CONDITIONS WILL DOMINATE THE BULK OF THE EXTENDED
PERIOD...WITH THE NEXT SLIGHT CHANCE OF RAIN NOT UNTIL THE MIDDLE
OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK/GOULD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Coffee

When
December 1, 12:00 AM EST to December 31, 11:59 PM EST
Where
Coffee forecast zone
Reported by
Official NWS Observations
Coordinates
31.403, -85.988 (the zone’s center; the record gives no point)

Drought, Dale

When
December 1, 12:00 AM EST to December 31, 11:59 PM EST
Where
Dale forecast zone
Reported by
Official NWS Observations
Coordinates
31.432, -85.611 (the zone’s center; the record gives no point)

Drought, Henry

When
December 1, 12:00 AM EST to December 31, 11:59 PM EST
Where
Henry forecast zone
Reported by
Official NWS Observations
Coordinates
31.515, -85.241 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419050, 419051, 419052.